How to Avoid Medication Overuse Headaches

By October 15, 2013Uncategorized

HeadachesimageIt’s important to properly diagnose the type of headache that you are experiencing in order to treat and eliminate the pain. Sometimes headaches can be caused from taking too much pain medication to relieve them.  These headaches are called medication overuse or rebound headaches. Your body gets so used to taking pain medications that a “withdrawal” or rebound headache occurs when the pain medication wears off. A medication overuse headache feels different from a typical migraine. These headaches usually:

  1. Happen in the morning
  2. Get worse with stress or exertion
  3. Get more frequent over time, almost daily
  4. Don’t have the classic migraine symptoms such as:
  • Sensitivity to light or sound
  • Nausea/vomiting
  • Chills
  • Dizziness

Having three or more headaches per week, needing higher doses of pain relievers to achieve the same results, and using pain relievers everyday to manage headache pain are warning signs that you are heading for a medication overuse disaster.

Taking too much of any kind of medication can put your health at risk even if it does relieve your pain. Common over-the-counter medications like ibuprofen, Tylenol, aspirin and prescribed medications like triptans and opioid medications can cause rebound headaches.

Solutions to the problem can include reducing or eliminating your pain medications, keeping a headache diary to figure out what is triggering your headache, and getting adequate sleep. You should only take medication exactly as it is prescribed.  Cutting down on caffeine in tea, chocolate, or coffee could help as well.

It’s important to talk to your doctor or neurologist to diagnose these headaches and find the right solution to eliminate your pain. If you are suffering from frequent headaches, schedule an appointment at PMIR Medical Center today to find the relief that you deserve!

 

pmir

About pmir

Leave a Reply